Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 10:37 PM CDT for Marshall County, Polk County, Minnesota. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 10:37 PM CDT (03:37 UTC)
- Expired
- Aug 26, 2018, 11:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:43 PM CDT | TSTM WND DMG | 5 S Warren, MN | 2-3 INCH TREE BRANCHES BROKEN OFF |
| Aug 26, 10:50 PM CDT | TSTM WND DMG | Viking, MN | TREES BLOWN DOWN AND POWER OUTAGES. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
161
WUUS53 KFGF 270337
SVRFGF
MNC089-119-270400-
/O.NEW.KFGF.SV.W.0151.180827T0337Z-180827T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1037 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Marshall County in northwestern Minnesota...
North central Polk County in northwestern Minnesota...
* Until 1100 PM CDT.
* At 1037 PM CDT, a severe thunderstorm was located over Angus, or 20
miles northeast of Grand Forks, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Radium around 1045 PM CDT.
Viking around 1055 PM CDT.
Newfolden and Holt around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4846 9635 4827 9616 4817 9639 4817 9650
4813 9650 4802 9676 4814 9690
TIME...MOT...LOC 0337Z 233DEG 50KT 4811 9674
HAIL...1.00IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:17 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 26, 10:17 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1017 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 1016 PM CDT Sun Aug 26 2018 With a shortwave ejecting out into the Northern Plains and the low level jet starting to ramp up, convection has been increasing in coverage across much of the central and northern CWA. Storms have been moving into the southern counties also but are more isolated in coverage. MU CAPE is ranging from near 1500 J/kg in the north to 3000 in the south, and deep layer bulk shear is over 50 kts. A severe thunderstorm watch has been issued to include the counties to the north and east of the existing tornado watch as the storms move eastward. CAM models have not been very consistent with where they are taking the strongest cells, but have a general idea of quite a bit of rain in the north and more hit and miss in the south. Adjusted POPs accordingly. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 26 2018 Still tried to hit the 8 pm to just past midnight time frame as the prime hours for storm development. Not much happening right now, but expect storms to blossom over the area in the next couple of hours. Pretty hard to say exactly where and when, so all TAF sites still have a chance. Activity should begin to wane a few hours after midnight. These storms could also drop some heavy rain at times. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 26, 9:48 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
948 PM CDT SUN AUG 26 2018
MNZ001-NDZ029-030-038-039-049-270330-
West Polk MN-Steele ND-Traill ND-Ransom ND-Barnes ND-Cass ND-
948 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...NORTHWESTERN
RANSOM...CASS...TRAILL...EASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 1030 PM CDT...
At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Portland to Fort Ransom State
Park. Movement was northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Valley City, Casselton, Mayville, Hillsboro, Portland, Arthur and
Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4663 9804 4663 9835 4688 9820 4719 9786
4749 9766 4768 9704 4767 9690 4771 9692
4777 9672 4670 9724 4657 9803
TIME...MOT...LOC 0248Z 243DEG 46KT 4749 9752 4656 9794
CJLocal storm report, Aug 26, 9:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
958 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL VALLEY CITY 46.92N 98.01W
08/26/2018 E0.75 INCH BARNES ND PUBLIC
&&
TGRAFENALocal storm report, Aug 26, 10:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 4 NNW CAVALIER 48.85N 97.66W
08/26/2018 M56 MPH Pembina ND MESONET
NDAWN STATION
&&
TGRAFENALocal storm report, Aug 26, 10:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM TSTM WND GST 9 E CRYSTAL 48.60N 97.47W
08/26/2018 M51 MPH Pembina ND MESONET
NDAWN 2WSW OF SAINT THOMAS
&&
TGRAFENASpecial weather statement, Aug 26, 10:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1030 PM CDT SUN AUG 26 2018
MNZ001>003-014-NDZ027-029-030-038-039-270415-
Red Lake MN-Clay MN-West Polk MN-Norman MN-Steele ND-Traill ND-
Barnes ND-Cass ND-Grand Forks ND-
1030 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RED LAKE...
NORTHWESTERN CLAY...WESTERN NORMAN...SOUTHWESTERN POLK...SOUTHEASTERN
GRAND FORKS...CASS...TRAILL...EASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 1115 PM CDT...
At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holmes to near Lucca. Movement was east at
60 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Crookston, Casselton, Mayville, Hillsboro, Thompson, Hatton and
Mapleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Minnesota...and southeastern North Dakota.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4737 9782 4774 9733 4791 9628 4695 9676
4669 9786
TIME...MOT...LOC 0330Z 257DEG 52KT 4768 9728 4674 9773
CJLocal storm report, Aug 26, 10:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1032 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST 3 SSW HAMILTON 48.77N 97.48W
08/26/2018 M71 MPH Pembina ND MESONET
DAVIS
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
| Aug 26, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 44 min |
| Aug 26, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Aug 26, 11:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Polk | 48 min |
| Aug 26, 11:18 PM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 42 min |
| Aug 26, 11:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 37 min |
| Aug 26, 11:48 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 27 min |
| Aug 26, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Mahnomen, Polk | 51 min |
| Aug 27, 12:30 AM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| Aug 27, 12:38 AM CDT | Special Weather Statement | FGF | Becker, Clearwater, Mahnomen | 67 min |
| Aug 27, 12:53 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Aug 27, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.